Format

Send to

Choose Destination
See comment in PubMed Commons below
Mol Pharmacol. 1995 Jan;47(1):181-90.

Blockade of multiple human cardiac potassium currents by the antihistamine terfenadine: possible mechanism for terfenadine-associated cardiotoxicity.

Author information

  • 1Department of Molecular Physiology and Biophysics, Baylor College of Medicine, Houston, Texas 77030.

Abstract

Use of the antihistamine terfenadine has been associated with QT prolongation and torsade de pointes. One possible mechanism is blockade of cardiac potassium channels. We therefore characterized the effects of terfenadine on potassium currents recorded from isolated human cardiac myocytes. We demonstrated terfenadine block of the transient outward current and a novel, ultra-rapidly activating, delayed rectifier K+ current (IKur), which is very sensitive to 4-aminopyridine. IKur is probably produced by the protein product of Kv1.5a, a Shaker-like potassium channel cDNA cloned from human heart. We also compared terfenadine blockade of fHK (Kv1.5a) currents stably expressed in a human embryonic kidney cell line with terfenadine blockade of IKur in human atrial myocytes. Using the patch-clamp technique, we found that terfenadine produced a time-dependent reduction in Kv1.5a current that was consistent with blockade from the cytoplasmic side of the channel. The terfenadine-sensitive Kv1.5a current in human embryonic kidney cells was similar to the 4-aminopyridine-sensitive current in human atrial myocytes. In addition to blockade of the transient outward current and IKur, terfenadine at clinically relevant concentrations blocked both the rapidly and slowly activating components of the delayed rectifier in human atrial myocytes. Blockade of these K+ currents may contribute to the cardiotoxicity associated with terfenadine usage.

PMID:
7838127
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk